Kansas, 2007

Winter Weather in Kansas, April 13 to 14, 2007

April 13 to 14, 2007 · NWS TOP · 8 events in 8 counties and zones

An upper level low pressure system slid across the Central Plains Friday, the afternoon of the 13th, through Saturday, the morning of the 14th. Rain fell throughout the day Friday across Northeast Kansas.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

An upper level low pressure system slid across the Central Plains Friday, the afternoon of the 13th, through Saturday, the morning of the 14th. Rain fell throughout the day Friday across Northeast Kansas. Up to 3 inches of rain was reported to have fallen, before snow and thundersnow mixed in with the rain during the late evening hours Friday, primarily south of Interstate 70. Local snowfall totals ranged from a trace across Shawnee, Douglas, Wabaunsee, and Geary counties, up to 6 inches in Coffey County. Slushy, snow covered roads and heavy rainfall caused numerous traffic accidents and localized power outages across the region over the course of the event. Minor tree damage was also noted in Franklin county, where gusty winds combined with the heavy rain and snow to weaken and break limbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 13, 4:15 AM CST, 8 hours 45 minutes earlier.

Area forecast discussion, Apr 13, 4:15 AM CST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
515 AM CDT FRI APR 13 2007

.DISCUSSION...

LATE SEASON WINTER WEATHER EVENT IS THE HIGHLIGHT OF THE SHORT TERM
FORECAST.

AT FORECAST TIME POWERFUL UPPER LEVEL TROUGH IS EVIDENT OVER THE
SOUTHWESTERN CONUS WITH STRENGTHENING SURFACE LOW OVER CENTRAL NEW
MEXICO.  REGIONAL DOPPLER RADARS INDICATE WIDESPREAD PRECIPITATION
OVER MUCH OF KS AND OK.  RAINFALL WAS OBSERVED CHANGING OVER TO SNOW
IN WESTERN KS AND SOUTHWESTERN NE.

TODAY AND TONIGHT...THE POTENTIAL MAJOR WINTER STORM WILL TAKE SHAPE
DURING THIS PERIOD.  THE MAIN FORECAST CHALLENGE IS THE TIMING OF
THE CHANGEOVER OF RAIN SHOWERS TO SNOW SHOWERS DURING THE PERIOD.
THE STRONG TROUGH OVER THE SOUTHWESTERN CONUS IS IN THE LOCATION
ADVERTISED BY THE GFS/NAM OVER THE PAST COUPLE OF DAYS.  STRONG
ISENTROPIC LIFT OVER SOUTHERN KS HAS ALLOWED AN EXTENSIVE AREA OF
RAIN SHOWERS TO DEVELOP OVER SOUTH CENTRAL KS THIS MORNING.  BANDS
OF RAIN SHOWERS HAVE DEVELOPED OVER THE FORECAST AREA...MAINLY
ACROSS NORTH CENTRAL KS WHERE SURFACE OBS WERE PICKING UP LIGHT
RAIN.  INITIALLY WITH AROUND A 10 DEGREE DEW POINT DEPRESSION ACROSS
THE FORECAST AREA WOULD ANTICIPATE TEMPERATURES TO WET BULB OUT INTO
THE MID TO UPPER 30S...DOWN FROM THE LOWER 40S OVER MUCH OF THE CWA
THIS MORNING.  WITH THIS IN MIND EXPECT HIGH TEMPERATURES TO OCCUR
AROUND 10 AM FOR MOST LOCATIONS...AND THEN SLOWLY FALL THROUGH THE
AFTERNOON HOURS.  AS THE SURFACE LOW AND UPPER TROUGH PULL EAST OF
THE HIGH PLAINS...ISENTROPIC LIFT WILL STRENGTHEN OVER THE FORECAST
AREA...BRINGING GOOD VERTICAL MOTION THROUGH THE DENDRITIC GROWTH
LAYER.  THIS WILL GIVE A GOOD SUPPLY OF ICE CRYSTALS TO THE
SATURATED LAYER FROM H850 TO THE SURFACE...ENHANCING PRECIPITATION
RATES.  AS THE ICE CRYSTALS MELT...MUCH LIKE PUTTING ICE CUBES IN A
DRINK...LATENT HEAT WILL BE ABSORBED THROUGH THE SATURATED LOW LEVEL
ABOVE FREEZING LAYER...BRINGING THE TEMPERATURE OF THE ENTIRE LAYER
DOWN TO JUST ABOVE FREEZING.  AS THE LOWER LEVELS COOL ICE CRYSTALS
WILL HAVE A BETTER CHANCE OF REACHING THE SURFACE WITHOUT
MELTING...BRINGING ABOUT A CHANGE OF RAIN TO SNOW ACROSS THE
FORECAST AREA.  EXPECT THIS PROCESS TO TAKE SHAPE FROM NORTH CENTRAL
KS EAST THIS AFTERNOON AND EVENING AS LOW LEVEL WINDS WILL BE BACKED
FIRST OVER NORTH CENTRAL KS ALLOWING COLD AIR ADVECTION TO AID THE
CHANGE OVER PROCESS.  AS THE SURFACE LOW MOVES EAST...THE BACKING OF
THE LOW LEVEL WINDS WILL ALSO MOVE EAST MAKING SNOW MORE LIKELY.  AS
THE UPPER LEVEL TROUGH MOVES INTO THE CENTRAL PLAINS STRONG UPPER
LEVEL DIFFLUENT PATTERN WILL SUPPORT LARGE SCALE VERTICAL MOTIONS
OVER THE ENTIRE FORECAST AREA.  IN THE MID LEVELS THE MOVEMENT OF
THE TROUGH WILL CAUSE HEIGHT FALLS OVER THE CWA ALLOWING THE MID TO
UPPER LEVELS TO DESTABILIZE.  THROUGH THE LOWER LEVELS AS THE
SURFACE LOW MOVES EAST WARMER AIR AND MOISTURE WILL WRAP INTO THE
CWA AS A STRONG TROWAL FEATURE MOVES INTO PLACE.  GOOD FRONTOGENETIC
FORCING WILL SET UP OVER NORTH CENTRAL KS AND SPREAD EAST WITH THE
SURFACE LOW.  WITH STRONG FRONTOGENETIC FORCING UNDERNEATH A LAYER
THAT IS NEARLY CONVECTIVELY UNSTABLE...AND STRONG UPPER LEVEL
SUPPORT ABOVE THAT...BANDING OF PRECIPITATION LOOKS HIGHLY LIKELY
THIS AFTERNOON INTO THE OVERNIGHT HOURS.  WITH THE QUICKER CHANGE
OVER TO SNOW ACROSS NORTH CENTRAL KS THERE IS A POSSIBILITY FOR A
MAJOR WINTER WEATHER EVENT WITH SNOWFALL RATES AS HIGH AS AN INCH
PER HOUR ASSOCIATED WITH HEAVIER BANDS.  THE AREA MOST LIKELY TO SEE
A QUICK CHANGEOVER TO SNOW WHILE BANDING IS MOST FAVORABLE APPEARS
TO BE OVER THE SOUTHWESTERN PORTION OF OUR CWA...SPECIFICALLY OVER
CLOUD...CLAY...OTTAWA AND DICKINSON COUNTIES.  THESE LOCATIONS ARE
THE MOST LIKELY TO SEE STORM TOTAL SNOWFALL AMOUNT OF 6 TO 8
INCHES.  FURTHER NORTH AND EAST SNOWFALL AMOUNTS SHOULD DIMINISH TO
2 TO 4 INCHES ALONG THE MISSOURI BORDER.  WITH RESPECTABLE SURFACE
WINDS FORECAST TO BE SUSTAINED AT 15 TO 20 MPH WOULD EXPECT AT LEAST
SOME LOCALIZED BLOWING OF ANY SNOW THAT DOES ACCUMULATE.  WIDESPREAD
BLOWING SNOW IS NOT LIKELY DUE TO THE HIGHER MOISTURE CONTENT OF THE
EXPECTED SNOWFALL.

WITH ALL OF THIS IN MIND...HAVE GONE AHEAD WITH A WINTER STORM
WARNING OVER THE SOUTHWESTERN CWA...AND HAVE GONE WITH A WINTER
WEATHER ADVISORY FOR MUCH OF THE REMAINDER OF THE CWA...SAVE AREAS
SOUTH OF INTERSTATE 35 WHERE WARMER AIR SEEMS TO HOLD IN THE
LONGEST.  WOULD EXPECT 6 TO 8 INCHES OVER THE WINTER STORM WARNING
AREA...4 TO 6 INCHES BORDERING THE WINTER STORM WARNING...AND THEN 2
TO 4 INCHES EAST OF A SENECA TO EMPORIA LINE.  THIS WINTER WEATHER
EVENT MAY HOLD A FEW SURPRISES AS IT UNFOLDS...AS IS THE NATURE OF
BANDED SNOWFALL.  WHEREVER PERSISTENT SNOW BANDS LINE UP CAN SEE
MUCH HIGHER SNOW ACCUMULATIONS THAN THE GENERAL SURROUNDING AREAS.
IT IS NEARLY IMPOSSIBLE TO NARROW DOWN THE EXACT LOCATIONS OF ANY
PERSISTENT SNOW BANDS...BUT THE CURRENT FORECAST REFLECTS THE AREAS
MOST LIKELY TO SEE SIGNIFICANT BANDED SNOWFALL.  PERSISTENT SNOW
BANDS COULD EASILY LOCALLY RAISE SNOWFALL ACCUMULATIONS 3-5 INCHES
ABOVE WHAT IS CURRENTLY IN THE FORECAST.  THE 06Z NAM IS THE MOST
OMINOUS WITH THIS...BRINGING STRIPES OF 12-15 INCHES THROUGH
PORTIONS OF NORTH CENTRAL KS...AND STRIPES OF 6-8 INCHES THROUGH THE
REMAINDER OF THE CWA.  THE NAM DOES APPEAR OVERDONE WITH ITS
SNOWFALL AMOUNTS...HOWEVER BANDED PRECIPITATION IS NOTORIOUS FOR
PRODUCING LARGE GRADIENTS OF SNOW ACCUMULATION.

SATURDAY THROUGH MONDAY...MADE ONLY COSMETIC CHANGES TO THIS
FORECAST PERIOD AS PREVIOUS FORECAST SEEMED TO HAVE THE DETAILS
WORKED OUT WELL.  TEMPERATURES ON SATURDAY AND SUNDAY WILL BE HIGHLY
SENSITIVE TO THE AMOUNT OF SNOW ON THE GROUND.  THE CURRENT FORECAST
REFLECTS THE MOST LIKELY AREAS OF SNOW COVER WITH THE COOLEST
TEMPERATURES...AND SAW NO REASON TO CHANGE THIS.  IN A GENERAL
SENSE...UPPER LEVEL RIDGING SETS UP OVER THE FORECAST AREA BEHIND
TODAY/S PRECIPITATION BRINGING A GENERAL WARMING TREND FOR THE
REMAINDER OF THE WEEKEND.  TEMPERATURES ON SATURDAY WILL REMAIN COOL
IN THE 40S WITH EXTENSIVE CLOUD COVER...BUT TEMPERATURES ON SUNDAY
SHOULD CLIMB INTO THE LOWER 60S...AT LEAST FOR AREAS WITHOUT
EXTENSIVE SNOW COVER.  BY MONDAY MOST OF THE REMAINING SNOW COVER
SHOULD MELT...AND TEMPERATURES ACROSS THE BOARD ARE EXPECTED TO
CLIMB INTO THE MID TO UPPER 60S.

EXTENDED...ANOTHER POTENT UPPER LEVEL SYSTEM WILL MOVE INTO THE
CENTRAL PLAINS MONDAY NIGHT.  CURRENT MODELS INDICATE THE BEST
SEVERE THUNDERSTORM THREAT WILL REMAIN WELL SOUTH OF THE CWA WITH
THE SURFACE LOW AND DRYLINE PUSHING ACROSS CENTRAL AND SOUTHERN
OKLAHOMA.  ANY PRECIPITATION THAT DEVELOPS OVER THE CWA WOULD LIKELY
BE IN THE FORM OF ELEVATED THUNDERSTORMS...WHICH THE PREVIOUS
FORECAST HAS COVERED.  MADE NO CHANGES AT THIS TIME.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING IN EFFECT
FOR PORTIONS OF NORTH CENTRAL KS FROM 1 PM THIS AFTERNOON TO 7 AM
SATURDAY MORNING.

.WINTER WEATHER ADVISORY IN EFFECT FOR MUCH OF NORTHEAST AND EAST
CENTRAL KS FROM 1 PM THIS AFTERNOON TO 10 AM SATURDAY MORNING.

&&

CAVANAUGH
Hazardous weather outlook, Apr 13, 4:59 AM CST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
559 AM CDT FRI APR 13 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-141100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
559 AM CDT FRI APR 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT ACCUMULATION OF SNOWFALL IS LIKELY ACROSS NORTH
CENTRAL KANSAS TODAY AND TONIGHT. EXPECT 6 TO 8 INCHES OF STORM
TOTAL ACCUMULATION GENERALLY ALONG AND SOUTHWEST OF A CONCORDIA TO
CLAY CENTER TO ABILENE LINE BY SATURDAY MORNING. A WINTER STORM
WARNING IS IN EFFECT FROM 1 PM TODAY TO 7 AM SATURDAY MORNING
ACROSS THIS AREA. FOR THE REMAINDER OF THE OUTLOOK AREA SNOWFALL
AMOUNTS ARE EXPECTED TO DIMINISH NORTH AND EAST OF THE WINTER
STORM WARNING AREA. AREAS BORDERING THE WINTER STORM WARNING
SHOULD SEE 4 TO 6 INCHES OF ACCUMULATION WHILE AREAS GENERALLY
EAST OF A SENECA TO EMPORIA LINE WILL SEE SNOWFALL AMOUNTS IN THE
2 TO 4 INCH RANGE. PERSISTENT BANDS OF SNOWFALL COULD ALLOW FOR
LOCALLY HIGHER SNOWFALL ACCUMULATIONS. A WINTER WEATHER ADVISORY
IS IN EFFECT FOR ALL AREAS IN THE OUTLOOK AREA NORTH OF INTERSTATE
35...THAT ARE NOT ALREADY UNDER A WINTER STORM WARNING.

HEAVY RAINFALL IS ALSO POSSIBLE...GENERALLY ACROSS EAST CENTRAL
KANSAS THROUGH SATURDAY MORNING. HEAVY RAINFALL MAY CAUSE SOME
LOCALIZED FLOODING OF LOW LYING AREAS AND STREAMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA
TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN TOPEKA.

SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE
INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Morris

When
April 13, 1:00 PM CST to April 14, 8:00 AM CST
Where
Morris forecast zone
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Two to four inches of snow reported to have fallen regionwide. At least one vehicle accident occurred, which damaged the vehicle just outside of Council Grove. A second accident occurred on a rural roadway outside of Council Grove. A third accident was reported between Herrington and Delavan, which damaged a vehicle. There were no injuries.

Winter Weather, Anderson

When
April 13, 1:00 PM CST to April 14, 8:00 AM CST
Where
Anderson forecast zone
Reported by
Trained Spotter
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

One to three inches of snow was reported to have fallen countywide.

Winter Weather, Coffey

When
April 13, 1:00 PM CST to April 14, 8:00 AM CST
Where
Coffey forecast zone
Reported by
Trained Spotter
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

County officials reported numerous slideoffs on county roads between 18:00 and 21:00 CST. Up to 3 inches of rain fell in the town of Leroy, as reported by a cooperative observer, before the snow began to fall just before 13:00 CST. 3 to 6 inches of snow were reported to have fallen countywide.

Winter Weather, Dickinson

When
April 13, 1:00 PM CST to April 14, 8:00 AM CST
Where
Dickinson forecast zone
Reported by
Emergency Manager
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Numerous vehicles were reported to have slid off roadways across the county. Up to 2 inches of snow was reported to have fallen across the county, but the mixed precipitation that fell at the beginning of the event caused the most adverse travel conditions.

Winter Weather, Franklin

When
April 13, 1:00 PM CST to April 14, 8:00 AM CST
Where
Franklin forecast zone
Reported by
Trained Spotter
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Two to three inches of snow was reported to have fallen countywide. Newspapers reported that heavy, wet snow damaged several trees in Franklin County, including in the city of Ottawa. Seven vehicles were reported to have slidden off snow and slush covered roadways across the county.

Winter Weather, Lyon

When
April 13, 1:00 PM CST to April 14, 8:00 AM CST
Where
Lyon forecast zone
Reported by
Trained Spotter
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Two to four inches of snow was reported to have fallen across the county.

Winter Weather, Osage

When
April 13, 1:00 PM CST to April 14, 8:00 AM CST
Where
Osage forecast zone
Reported by
Trained Spotter
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Thundersnow was reported between 18 and 19 CST on Friday the 13th. Visibilites dropped down below 1 mile during the heaviest snowbursts when thundersnow was occurring. 2 to 3 inches of snow were reported to have fallen across the county over the course of the event. Numerous vehicle slide-offs were reported between 18:00 and 21:30 CST.

Winter Weather, Wabaunsee

When
April 13, 1:00 PM CST to April 14, 8:00 AM CST
Where
Wabaunsee forecast zone
Reported by
Trained Spotter
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

One to two inches of snow was reported to have fallen countywide.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29055, 29057, 29058, 29059, 29060, 29061, 29062, 29063.